help please! morphine side effects! - page 3
by missnurse2012 | 6,869 Views | 30 Comments
so a resident has been prescribed .1ml of mophine. when checking out the bottle and narcotics sheet the resident had 30ml. the last person to give the medication wrote 29ml. STUPIDLY ive been reading the mar as 1ml and seeing the... Read More
- 1May 28, '12 by MattNurseQuote from missnurse2012It happens, you aren't stupid if you make a mistake you are just human. Nor is your co-worker stupid for their error.i feel so stupid and hopeless. i dont know if im cut out for all this.
You are stupid if you don't learn from your mistakes.
- 1May 28, '12 by Elizabeth 1953I am so sorry that you went thru that .Thank goodness it ended well for you.But in a way it helped you learn just how easy a mistake can be made and the problems of not clarifying the orders correctly.I believe that some of these problems occur due to being over worked and under so much stress as a nurse.Being a nurse is a very stressful career.You or anyone else may make a mistake.It happens.The main thing is to learn from the mistakes and not make yourself feel incompetent.Always double check yourself and do not give a dose of med or perform the order until you have double checked it no matter how busy you are.And always clarify orders if they are not clear.This is your license,and I am sure you want to keep it.If you do make a mistake,tell someone asap so it can be corrected or assessed for potential problems.I hope you do not leave your career over a mistake.Even the best nurse can make a mistake.I feel that the mistakes you make can lead you to become a better nurse when you learn from them.You become more aware and pay even closer attention to things.Just take some slow breaths and start a new day.Happy things worked out for you.Remember none of us are perfect.
- 0May 29, '12 by tewdlesQuote from tothepointeLVNI imagine that all of us nurses know that this is a "bad practice" setting the scene for serious medication errors. I am surprised that your nursing or facility management does not put a stop to it for their own corporate liability reasons.Unfortunately I see a lot of orders like this for Roxanol / MS where the volume is stated rather than the doseage.
- 0May 29, '12 by tothepointeLVNQuote from tewdlesWell here's the thing. A lot of hospice companies in my area all do this in many cases the standard order set is in mL not mg. I can see writing it like that for the family but for the nurses no. The nurses even document in mLI imagine that all of us nurses know that this is a "bad practice" setting the scene for serious medication errors. I am surprised that your nursing or facility management does not put a stop to it for their own corporate liability reasons.
Also I've always wondered about calling it by it's brand name Roxanol rather than MS which is always what is on the bottle. What if a nurse reads the med sheet and is well she just have some Roxanol but hasn't had any Morphine yet so I'll go ahead and give her some. I didn't know Morphine had a brand name before I started doing hospice.
- 0May 30, '12 by tewdlesThe hospice agencies may be prescribing morphine in ml rather than mg but it is a dangerous practice and should not be encouraged.
There is a big difference between writing medication instructions for patients/families and writing them for professionals. Even so, medication instructions should always include the dosage in mg as well as a volume descriptor, even for families, and especially when the medication is a controlled substance.
I think that many people use the name "Roxanol" because it is easier than saying morphine sulfate, is fewer letters to write, and everybody knows what you mean. Roxanol is always 20mg/ml, whereas morphine sulfate could be any variety of things given in a variety of routes. We should order using morphine sulfate rather than a brand name, to be correct.